Alert archive / South Dakota / Tornado Warnings in 2019
Tornado Warning 2, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 9, 2019, 4:18 PM CDT for Hughes County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 4:18 PM CDT (21:18 UTC)
- Expired
- Aug 9, 2019, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Hughes County, SD
The radar
The Aberdeen radar (KABR), 170 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WFUS53 KABR 092118
TORABR
SDC065-092145-
/O.NEW.KABR.TO.W.0002.190809T2118Z-190809T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
418 PM CDT Fri Aug 9 2019
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northeastern Hughes County in central South Dakota...
* Until 445 PM CDT.
* At 417 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Canning, or 17 miles east of Pierre, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Hughes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4430 10004 4438 10007 4448 9975 4432 9970
TIME...MOT...LOC 2117Z 240DEG 22KT 4435 9996
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SD1 follow-up statement
676
WWUS53 KABR 092130
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
430 PM CDT Fri Aug 9 2019
SDC065-092145-
/O.CON.KABR.TO.W.0002.000000T0000Z-190809T2145Z/
Hughes SD-
430 PM CDT Fri Aug 9 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EAST
CENTRAL HUGHES COUNTY...
At 429 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Degrey Rec Area, or 19 miles east of Pierre, moving
east at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Hughes County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4431 10001 4435 10002 4442 9975 4432 9970
TIME...MOT...LOC 2129Z 275DEG 10KT 4433 9993
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 9, 3:27 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 9, 3:27 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
327 PM CDT Fri Aug 9 2019
.SHORT TERM...(This Evening through Saturday Night)
Issued at 327 PM CDT Fri Aug 9 2019
Severe storms already occurring in central sd this afternoon along
a strong warm front. With good deep layer shear, deep instability,
good low level turning, and moisture, expect severe storms to
continue to trek across the region into the evening hours. A
tornado watch has been issued into this evening. Otherwise, the
models show a surface low pressure area moving across southern sd
with a strong llj impinging on the warm frontal boundary. With
this good lift along with deep moisture expect moderate to heavy
rainfall with these thunderstorms tonight with some flooding
likely to occur. Bufkit soundings also show heavy rainfall
ingredients into tonight. LLJ, high precipitable waters, and warm
cloud depths point to heavy rainfall possibilities mainly across
the east. 1 to 3 inches of rain are expected across much of the
region with locally higher amounts. Thus, issued a flood watch
earlier for the region through much of tonight/early Saturday.
Otherwise, the storms will leave the eastern part of the region
Saturday morning with skies becoming mostly sunny. Highs will range
from the mid 70s east to the mid 80s west by late afternoon. We may
have a return to some storms later Saturday night out west.
.LONG TERM...(Sunday through Friday)
Issued at 327 PM CDT Fri Aug 9 2019
An upper level ridge will begin the long term on Sunday with mostly
dry conditions expected. The in-house pop blend is a bit
overzealous, especially compared to the ECMWF, NAM, and Canadian
model. Precipitation chances will increase substantially Sunday
night into Monday as upper level trough and surface low pressure
system crosses the region. As of now, the best instability and LLJ
is focused south of this CWA, or closer to the Nebraska border. This
system should push east of the region before 18Z Monday with dry
conditions possible through Tuesday.
A lee of the Black Hills surface low pressure system may develop on
Wednesday with WAA and an increasing LLJ Wednesday night bringing
the potential for showers and thunderstorms, mainly in the eastern
CWA. Increasing upper level heights, along with southerly flow in
the lower levels will bring humid conditions into the region by
Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1241 PM CDT Fri Aug 9 2019
The biggest concern for today and tonight includes the potential
for thunderstorm activity over all TAF sites. Thunderstorms are
expected to be in two separate waves. The initial wave is ongoing
and is presently over KMBG, in the vicinity of KPIR, and expected
to reach KABR over the next couple hours. These storms will work
their way east bringing along reduced ceilings and visibilities as
thunderstorms are ongoing. During the afternoon hours, a second
wave is expected to develop in central South Dakota and work its
way to the east southeast. This wave has the potential to create
severe thunderstorms and torrential downpours which could greatly
reduce visibility and ceilings. Winds may also become erratic
while thunderstorms are ongoing. MVFR ceilings are expected at all
TAF sites during the overnight and morning hours after storms
have passed through.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through late tonight for SDZ003-004-009-015-016-
033>035-045-048.
Flood Watch through Saturday morning for SDZ005>008-010-011-
017>023-036-037-051.
MN...Flood Watch through Saturday morning for MNZ039-046.
&&
SHORT TERM...Mohr
LONG TERM...SD
AVIATION...TelkenHazardous weather outlook, Aug 9, 3:35 AM CDT, 12 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 335 AM CDT Fri Aug 9 2019 MNZ039-046-SDZ007-008-011-019>023-100845- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin- Deuel- 335 AM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. There is a low risk for severe weather this afternoon, however the main concern will be storms that develop late this evening and overnight. Storms are expected to form and move along an axis that could result in a few rounds of heavy rainfall with the potential for flooding. Some uncertainty exists where this boundary will set up, and not all locations in northeast South Dakota/western Minnesota will see heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another system late Sunday into Monday has the potential to bring heavy rainfall to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ015-016-033>037-045-048-051-100845- Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 335 AM CDT Fri Aug 9 2019 /235 AM MDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Severe storms are possible from around mid day into the afternoon with the risk for large hail, damaging winds, and brief heavy downpours being the main threat. This also includes the risk for a tornado or two. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another system late Sunday into Monday has the potential to bring heavy rainfall to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SDZ003>006-009-010-017-018-100845- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Faulk-Spink- 335 AM CDT Fri Aug 9 2019 /235 AM MDT Fri Aug 9 2019/ This Hazardous Weather Outlook is for north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Severe storms are possible from around mid day into the afternoon with the risk for large hail, damaging winds, and brief heavy downpours being the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another system late Sunday into Monday has the potential to bring heavy rainfall to the region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. Connelly
In the hours before
Local storm report, Aug 9, 3:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 11 WSW SUTTON BAY REC A 44.80N 100.56W
08/09/2019 E1.00 INCH DEWEY SD PUBLIC
FEW QUARTER SIZE HAIL STONES. RADAR
ESTIMATED TIME.
&&
JTLocal storm report, Aug 9, 4:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 PM CDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 4 ESE OVERLOOK REC AREA 44.43N 100.32W
08/09/2019 M1.00 INCH HUGHES SD TRAINED SPOTTER
&&
DYEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:26 PM CDT | Flood Watch | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 9 hr |
| Aug 9, 2:04 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Sully | 41 min |
| Aug 9, 2:30 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 45 min |
| Aug 9, 2:45 PM CDT | Severe Thunderstorm Warning | ABR | Hyde, Sully | 45 min |
| Aug 9, 2:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Aug 9, 3:02 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 43 min |
| Aug 9, 3:11 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 34 min |
| Aug 9, 3:24 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 36 min |
| Aug 9, 3:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 42 min |
| Aug 9, 3:47 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 43 min |
| Aug 9, 3:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 28 min |
| Aug 9, 4:00 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 30 min |
| Aug 9, 4:02 PM CDT | Areal Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Aug 9, 4:15 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 30 min |
| Aug 9, 4:16 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 44 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 29 min |
| Aug 9, 4:26 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 34 min |
| Aug 9, 4:33 PM CDT | Areal Flood Warning | ABR | Hughes, Stanley | 3 hr |
| Aug 9, 4:43 PM CDT | Areal Flood Warning | ABR | Hughes | 6 hr |
| Aug 9, 4:47 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman, Stanley | 43 min |
| Aug 9, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 54 min |
| Aug 9, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
Nearby
Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.